Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reducing Meds a Bad Idea?
Oct 5, 2007

At the advice of my doc, I began meds (Atripla) after 4 years since initial diagnosis due to the slow progression of the virus in my body. Within one month of meds, I was surprised to discover I was undetectable so fast. I was wondering if there was any research or case studies to support reducing dosage of meds for people who respond well to treatment as an option??

Response from Dr. Henry

So called induction/maintenance studies have had a checkered past. When effective three drug regimens have been reduced to a single non-boosted protease inhibitor or dual nucleoside regimen the failure rate has been unacceptable compared to continuuing the initial effective three drug regimen. I would infer the same problem for non-nuke reverse transcriptase inhibitors currently available (nevirapine or efavirenz) due to a low barrier for resistance (not to be used with a single nuke or as mono-therapy for maintenance). Use of a boosted protease inhibitor as a "mono- maintenance treatment has been somewhat more successful and is still under study. I often start off with a 4 drug induction regimen with a high barrier to resistance and then simplify to an individualized maintenance regimen (often a regimen like Atripla) once fully suppressed (below the level of detection for the HIV RNA assay). KH



Previous
PEP for 2 weeks with Slight Lab Abnormalities--Stop or Decrease Dose?
Next
Switch off of Atripla due to bad headaches?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement